Albuterol is a medication used to treat breathing difficulties in patients suffering from asthma and chronic bronchitis, reports MedlinePlus, a National Institutes of Health website. Classified as a bronchodilator, albuterol works by widening the airways in the lungs, which allows patients to breath easier. Like most medications, albuterol is associated with a variety of side effects. Understanding which long-term side effects are common with albuterol helps physicians decide when to prescribe the drug.
Video of the Day
An abnormal inability to sleep, or insomnia, is a long-term side effect of albuterol, states Drugs.com. Albuterol may stimulate certain parts of the brain that are in control of sleeping patterns. Often, patients will be unable to relax prior to sleeping and may complain of tossing and turning in bed. This side effect can last for a period even after the medication is discontinued. Patients will have to wait until the body has eliminated all of the drug before normal sleeping habits can resume.
Patients taking albuterol may manifest signs of anxiety and agitation, according to MayoClinic.com. Irritability, nervousness and restlessness are all common side effects of the drug. As long as patients continue albuterol they will suffer from these effects. This side effect is caused by the over-stimulation of the patient’s nervous system.
Upper Respiratory Effects
Albuterol can stimulate the production of mucous in the upper respiratory system. The nose, throat and upper airways can become clogged with mucous. Side effects would include a productive cough, hoarseness and a runny or congested nose. Though, not seen in all patients, this side effect can become chronic. The increased mucous production may last longer than the drugs other effects. This means that even after the drug has stopped widening the patient’s airways, there will be excess mucous synthesis. This can lead to an exacerbation of the patient’s original respiratory problem.
Patients taking albuterol may notice an uncontrollable shaking of one or more parts of their bodies, according to MedlinePlus. Often seen in the hands, this side effect is caused by albuterol’s ability to stimulate the muscle cells in the affected area. As long as the drug remains in the system, this side effect will be apparent. Not all patients exhibit this side effect. However, if the shaking becomes unbearable, the physician should consider alternative medications.